Georgia, 2010

Ice Storm and Heavy Snow in Georgia, January 29 to 30, 2010

January 29 to 30, 2010 · NWS FFC · 14 events in 13 counties and zones

A split flow pattern was observed in the upper atmospheric pattern across the United States during this period. S.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A split flow pattern was observed in the upper atmospheric pattern across the United States during this period. A large upper low was anchored across the northeast U.S. while another upper low was moving east from the south central U.S. A large Canadian surface high extended from the Ohio Valley into New England. A cold front and associated surface low was tracking across south Georgia. Widespread light to moderate precipitation was observed across north Georgia during this period as the surface low tracked across south Georgia. Although the cold air was not particularly deep into the southeast, it was deep enough for freezing and frozen precipitation to affect several north Georgia counties, especially for elevations above 2500 feet.

Snow and ice accumulations were highly variable from lower to high elevations, although quite significant at the higher elevations. The most significant snow fell across the north central and northwest counties closest to the Tennessee border. While most areas reported less than 2.0 inches of snow, parts of Fannin county received up to 8.0 inches of snow, especially in the McCaysville area. A significant amount of sleet and ice also fell in the Burnt Mountain area of northeast Pickens county, leaving many residents in that area iced in and without power for several days. Lower elevations and valley areas received mostly liquid precipitation and experienced little winter weather trouble.

The following is a summary of snow, sleet, and ice reports from north Georgia counties received from the 29th into the 30th.

Catoosa county received a total of 0.50 inch of snow, sleet, and freezing rain, most of which was snow. Much of the precipitation melted as it fell.

Chatooga county received less than 0.10 inch of sleet and freezing rain. Several accidents were reported across the county.

Dade county received up to 3.0 inches of snow across much of the county. However, snowfall amounts of 4.0 to 4.5 inches were observed in the Lookout and Sand Mountain areas. Many major roads were snow covered and hazardous. The town of Trenton was virtually shut down with numerous traffic accidents. In addition, ice accumulations of 0.25 to 0.50 inch were observed on Lookout Mountain causing several trees or tree limbs to fall on power lines. Some power outages were observed in this area.

Dawson county reported ice accumulations up to 1/3 inch at elevations just above 2000 feet, generally in the Big Canoe area. Significant icing was observed on trees and other exposed objects in this area. This icing extended into northeast Pickens county as well, where conditions were even worse.

Fannin county received 5.0 to 8.0 inches of snow. The 8.0 inches of snow was observed in the far northern part of the county near McCaysville. Snow reached warning criteria of 3.0 inches for this county around 300 pm EST.

Gilmer county received a light dusting of sleet and snow.

Gordon county received a light dusting of snow.

Murray county received a light accumulation of sleet. Several accidents were reported.

Pickens county observed 1.0 inch or more of icing at elevations just above 2000 feet in the Big Canoe area. Extensive icing was observed on trees and power lines in the area causing extended power outages to residents in this mountain community. This area was inaccessible except by emergency vehicle for two to three days, leaving residents in the area without power for up to three days. The icing extended into far northwest Dawson county as well.

Towns county received a light dusting of snow.

Union county received up to 4.0 inches of snow in the higher elevations. This accumulation was observed as of 300 pm EST. The snow changed over to rain during the evening and much of the snow subsequently melted.

Walker county received 1.5 inches of snow.

Whitfield county received snowfall ranging from 1.0 inch in the southern part of the county to 2.0 inches in the northern part.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 29, 5:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 29, 5:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST FRI JAN 29 2010

.SHORT TERM /TODAY THROUGH SUNDAY/...
MAIN FOCUS IS ON MAJOR WINTER STORM APPROACHING FROM THE SOUTHERN
PLAINS AND LOWER MISSISSIPPI VALLEY. DEVELOPING SURFACE LOW
TRACKS FROM THE TEXAS COAST TO OFF THE CAROLINA COAST BY LATE
SATURDAY...SPREADING A SWATH OF HEAVY SNOW...SLEET...AND ICE TO
ITS NORTH CENTERED ON ACROSS OK/AR/TN/NC. TRANSITION ZONE FROM
RAIN TO FROZEN PRECIP WILL BE ACROSS NORTH GA DURING THE EVENT WITH
MODEL THERMAL PROFILES POINTING TOWARD MOSTLY RAIN OVER CENTRAL
GEORGIA...AND RAIN/SLEET/SNOW OVER THE NORTH. MODEL QPF STILL
RUNNING AROUND AN INCH NORTH AND NEAR 1.5 INCHES OVER CENTRAL
GEORGIA THIS AFTERNOON THROUGH TONIGHT AND INTO EARLY SATURDAY.
THE MOST CHALLENGING PART OF THE FORECAST IS HOW MUCH OF EACH
P-TYPE WILL MAKE UP THAT 1 INCH WATER EQUIVALENT IN THE NORTH.
TEMPERATURES ALOFT THROUGH MOST OF TODAY INTO THIS EVENING WILL BE
SUPPORTIVE OF SN/IP...THOUGH WARMER SURFACE LAYER WILL MEAN A GOOD
DEAL OF PRECIP WILL BE RAIN AT THE SURFACE OR MOSTLY MELT ON
CONTACT WITH GROUND. LATE TONIGHT...NORTHEAST WINDS IN THE NEAR
SURFACE LAYER BEGIN ADVECTING COOLER AIR INTO NORTHEAST
GEORGIA...AS WARM ADVECTION BOOSTS TEMPERATURES ABOVE THE SURFACE
TO JUST 0 DEG C. THIS SHOULD CUT OFF SNOW POTENTIAL IN MOST AREAS
AROUND OR SHORTLY AFTER MIDNIGHT TONIGHT WITH FREEZING RAIN AND
SLEET BECOMING THE MAJOR PROBLEM INTO EARLY SATURDAY. BEST
ESTIMATE RIGHT NOW IS FOR A GENERAL 2-4 INCH SNOW OVER THE
NORTHEAST GA MOUNTAINS EARLY TONIGHT AND A 1/4 TO 1/2 INCH ICE
ACCUMULATION TOWARD MORNING OVER MUCH OF NORTHEAST GA...WITH THOSE
HIGHEST VALUES IN THE HIGHER TERRAIN. FINAL TRANSITION BACK TO
LIGHT SNOW OCCURS AS COLDER AIR WRAPS AROUND THE BACK SIDE OF THE
LOW SATURDAY MORNING. PRECIP SHOULD END OVER THE NORTH GA
MOUNTAINS BY SATURDAY AFTERNOON. HIGH PRESSURE BUILDS INTO THE
AREA FROM THE WEST SATURDAY NIGHT AND SUNDAY.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THAT HIGH WILL SLIDE PAST US JUST TO OUR NORTH SUNDAY NIGHT MOVING
OFF TO THE MID-ATLANTIC STATES BY MONDAY. SOME MOISTURE RETURN
OCCURS MONDAY NIGHT INTO TUESDAY AS A WEAK SHORTWAVE TRAVERSES THE
AREA IN CONTINUED SOUTHWEST FLOW ALOFT. HOWEVER...THE DISTURBANCE
LOOKS WEAK AND PRECIP CHANCES FAIRLY LOW. A REINFORCING HIGH
BUILDS BACK IN ON TUESDAY HOLDING IN PLACE OVER THE LOCAL AREA
THROUGH WEDNESDAY...AS OUR NEXT SIGNIFICANT STORM SYSTEM GATHERS
TO OUR WEST FOR THURSDAY.

RRH

&&

AVIATION...
NORTHWEST WINDS WILL SHIFT TO NORTHEAST JUST AFTER SUNRISE AS
MIDLEVEL CLOUDS BEGIN MOVING IN. BY NEAR 21Z...EXPECT LOW END VFR
CLOUDS TO MOVE IN WITH -RA. CIGS DROP TO IFR OVERNIGHT WITH MVFR
VSBYS...AND SOME INDICATIONS ARE THAT WE'LL SEE LIFR BEFORE SUNRISE
SATURDAY. WILL KEEP THIS AT PROB30 FOR NOW. -RA THROUGH THE END OF
THE PERIOD...WITH GUSTY NORTHEAST WINDS. AT THIS TIME...WILL NOT
INCLUDE ANY FREEZING/FROZEN PRECIP IN THE TAFS...LOOKS LIKE IT WILL
REMAIN TO THE NORTH...BUT MAY HAVE TO REEVALUATE WITH LATER PACKAGES.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          52  32  35  23  47 /  40 100  70  10   5
ATLANTA         52  34  40  27  48 /  60 100  30  10   5
BLAIRSVILLE     43  30  33  24  41 /  70 100  80  20   5
CARTERSVILLE    47  33  38  25  46 /  70 100  50  10   5
COLUMBUS        58  43  50  30  54 /  40 100  20  10   5
GAINESVILLE     46  31  34  25  46 /  60 100  70  10   5
MACON           57  41  46  25  54 /  40 100  70  10   5
ROME            46  34  38  25  47 /  80 100  60  10   5
PEACHTREE CITY  53  37  40  25  50 /  50 100  20  10   5
VIDALIA         64  45  51  32  53 /  30 100  60  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 1 PM EST
SATURDAY FOR THE FOLLOWING ZONES: BARTOW...CATOOSA...CHATTOOGA...
CHEROKEE...DADE...FLOYD...FORSYTH...GORDON...PICKENS...WALKER...
WHITFIELD.

WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 1 PM EST
SATURDAY FOR THE FOLLOWING ZONES: BANKS...DAWSON...FANNIN...
GILMER...HALL...JACKSON...LUMPKIN...MADISON...MURRAY...TOWNS...
UNION...WHITE.

&&
Hazardous weather outlook, Jan 29, 5:16 AM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
516 AM EST FRI JAN 29 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
516 AM EST FRI JAN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
HEAVY SNOW...SLEET...AND FREEZING RAIN EXPECTED ACROSS PORTIONS OF
NORTH GEORGIA THIS AFTERNOON INTO TONIGHT.

.SYNOPSIS...
AN AREA OF COLD HIGH PRESSURE OVER THE UPPER MISSISSIPPI VALLEY
WILL SLIDE EAST TODAY...AND WEDGE DOWN THE EASTERN SEABOARD. AN
AREA OF LOW PRESSURE IN THE NORTHWEST GULF WILL MOVE EAST
NORTHEAST TODAY...TOWARD SOUTHERN MISSISSIPPI. THE COMBINATION OF
COLD TEMPERATURES AND INCREASING MOISTURE WILL RESULT IN A WINTER
STORM ACROSS PORTIONS OF NORTH GEORGIA...AND A COLD RAIN FURTHER
SOUTH.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH THIS WINTER STORM ARE 2 TO 4
INCHES OF SNOW...AND ONE QUARTER TO ONE HALF INCH OF ICE...IN
NORTHEAST GEORGIA...GENERALLY ALONG AND NORTHEAST OF A LINE
THROUGH CHATSWORTH...DAWSONVILLE...GAINESVILLE...AND DANIELSVILLE.
IN NORTHWEST GEORGIA...ALONG AND NORTH OF A LINE FROM ROME...TO
CANTON...TO CUMMING...UP TO A HALF INCH OF SNOW...AND A LIGHT
GLAZE OF ICE ARE POSSIBLE.

.DISCUSSION...
A WEDGE OF COLD AIR BUILDING DOWN THE EASTERN SEABOARD WILL MOVE
INTO NORTHEAST GEORGIA TODAY. THE APPROACHING GULF LOW PRESSURE
WILL SPREAD MOISTURE ACROSS THE SOUTHEAST BEGINNING THIS
AFTERNOON. A MIXTURE OF SNOW...SLEET...AND FREEZING RAIN IS
EXPECTED ACROSS NORTH GEORGIA AS TEMPERATURES FALL BELOW FREEZING.
SNOW AND SLEET WILL BEGIN TO ACCUMULATE THIS EVENING. THE
PRECIPITATION SHOULD CHANGE OVER TO FREEZING RAIN AND SLEET AROUND
MIDNIGHT OR SHORTLY THEREAFTER. EXTREME NORTHEAST GEORGIA...MAINLY
THE MOUNTAINS...WILL EXPERIENCE THE WORST WINTER WEATHER...BUT
NORTHWEST AND NORTH CENTRAL GEORGIA WILL ALSO SEE SOME IMPACT.
ABOVE-FREEZING TEMPERATURES FURTHER SOUTH SHOULD RESULT IN MAINLY
A COLD RAIN FROM THE ATLANTA AREA SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM ACROSS NORTH GEORGIA WILL CONTINUE THROUGH EARLY
SATURDAY AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF WINTER WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 4 heavy snow, 3 ice storm. Local standard time, as filed.

Winter Weather, Catoosa

When
January 29, 10:00 AM EST to January 30, 10:00 AM EST
Where
Catoosa forecast zone
Reported by
County Official
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

The Catoosa County 911 Center reported up to 0.50 inch of snow, sleet, and freezing rain across the county, most of which was snow. Much of the precipitation melt as it fell.

Winter Weather, Chattooga

When
January 29, 10:00 AM EST to January 30, 10:00 AM EST
Where
Chattooga forecast zone
Reported by
County Official
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The Chattooga County 911 Center and the public reported freezing rain accumulations up to 0.10 inch in the northern part of the county, north of Summerville.

Heavy Snow, Dade

When
January 29, 10:00 AM EST to January 30, 10:00 AM EST
Where
Dade forecast zone
Reported by
County Official
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

The Dade County 911 Center reported that at least 3.0 inches of snow fell across much of the county. Snowfall amounts of 4.0 to 4.5 inches were observed in the higher elevation areas of Lookout and Sand Mountain in the northeast part of the county. Many of the major roads in the county were snow covered and hazardous. The town of Trenton was virtually shut down with numerous traffic accidents. In addition, ice accumulations of 0.25 to 0.50 inch were observed on Lookout Mountain causing several trees or tree limbs to fall on power lines. Power outages were observed in the area.

Heavy Snow, Fannin

When
January 29, 10:00 AM EST to January 30, 10:00 AM EST
Where
Fannin forecast zone
Reported by
County Official
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The Fannin County 911 Center reported anywhere from 5.0 inches of snow in the lower elevations of the county near Blue Ridge up to 8.0 inches of snow in the far northern part of the county near McCaysville and the Tennessee border.

Winter Weather, Gilmer

When
January 29, 10:00 AM EST to January 30, 10:00 AM EST
Where
Gilmer forecast zone
Reported by
County Official
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

The Gilmer County 911 Center reported a light dusting of sleet and snow, mainly in the higher elevations of the northern part of the county.

Winter Weather, Gordon

When
January 29, 10:00 AM EST to January 30, 10:00 AM EST
Where
Gordon forecast zone
Reported by
County Official
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

The Gordon County 911 Center reported a light dusting of snow, mainly at the higher elevations in the northern part of the county.

Winter Weather, Murray

When
January 29, 10:00 AM EST to January 30, 10:00 AM EST
Where
Murray forecast zone
Reported by
County Official
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The Murray County 911 Center reported a light accumulation of sleet and some snow. Several traffic accidents were reported as a light coating of ice was observed on roads.

Heavy Snow, Union

When
January 29, 10:00 AM EST to January 30, 10:00 AM EST
Where
Union forecast zone
Reported by
County Official
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The Union County 911 Center reported that snowfall up to 4.0 inches was observed at the higher elevations in the county, especially the northwestern and western areas. Considerably less snowfall was observed in the eastern part of the county and at the lower elevations. The snow changed over to rain during the evening and much of the snow subsequently melted.

Winter Weather, Walker

When
January 29, 10:00 AM EST to January 30, 10:00 AM EST
Where
Walker forecast zone
Reported by
County Official
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The Walker County 911 Center reported up to 1.5 inches of snow across much of the county, especially the northern areas.

Heavy Snow, Whitfield

When
January 29, 10:00 AM EST to January 30, 10:00 AM EST
Where
Whitfield forecast zone
Reported by
County Official
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

The Whitfield County 911 Center reported snowfall ranging from 1.0 inch in the southern part to 2.0 inches in the northern part, just barely meeting the heavy snow criteria for this county.

Winter Weather, Towns

When
January 29, 3:00 PM EST to January 30, 10:00 AM EST
Where
Towns forecast zone
Reported by
County Official
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

The Towns County 911 Center reported a light dusting of snow.

Ice Storm, Dade

When
January 29, 9:00 PM EST to January 30, 10:00 AM EST
Where
Dade forecast zone
Property damage
$2,000
Reported by
County Official
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

The Dade County 911 Center reported that ice accumulations of 0.25 to 0.50 inch were observed on Lookout Mountain causing several trees or tree limbs to fall on power lines. Power outages were observed in the area.

Ice Storm, Dawson

When
January 29, 9:00 PM EST to January 30, 10:00 AM EST
Where
Dawson forecast zone
Reported by
Public
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

The public reported significant icing in the Big Canoe area of far northwest Dawson county, mainly at elevations just above 2000 feet. Up to 0.33 inch of ice was observed on trees, power lines, and even some road surfaces in the area. The icing extended into northeast Pickens county, where conditions were even worse.

Ice Storm, Pickens

When
January 29, 9:00 PM EST to January 30, 10:00 AM EST
Where
Pickens forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

FOX 5 Television of Atlanta reported that the Big Canoe area and the Burnt Hickory mountain area of northeast Pickens county, an area largely with elevations above 2000 feet, experienced significant accumulations of freezing rain. Ice accumulations of 1.0 inch or more were observed in these areas, mostly above 2000 feet elevation. Extensive icing was observed on trees and power lines in the area causing extended power outages to residents in this mountain community. The area was largely inaccessible for the better part of three days except by emergency vehicles. Many residents in the area were left without power for up to three days. The icing extended into far northwest Dawson county as well.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213189, 213190, 213191, 213195, 213196, 213197, 213198, 213206, 213207, 213208, 213202, 213192, 213193, 213201.